Join Now                                            Blog   LinkedIn   Twitter 

Managing challenging behaviour in older adults on medical wards

Agitation in older people can be common on medical wards. It is distressing not only for the patients themselves, but also for the families, carers and the professional staff dealing with them.

Agitated or aggressive behaviour may be challenging to manage and could either be acute in onset owing to delirium, or it may be the result of more chronic impairments.  It is often difficult to treat or respond to such behaviour, especially in the context of older people who may have significant physical comorbidities and frailty which may inhibit use of psychotropic medication, even in therapeutic doses. It is important therefore, that the behaviour is managed holistically and that the possible reasons underlying the behaviour are understood. Determining the  antecedents causing the behaviours and consequences which happen as a result, is essential.

 

A recent Alzheimer’s Society report highlights that one in four hospital beds is occupied by a person with dementia1. On medical wards, the geriatricians are likely to be at the coal face for managing agitation in the older patient, however it is important to remember that behaviours may be a way of expressing a need or wish which may be difficult for us to understand and hence not always treatable with medication. 

This article explores causes of these behaviours and outlines some pharmacological and non- pharmacological options for managing ‘challenging’ behaviour.

Causes

We are already aware that behavioural and psychological symptoms of dementia (BPSD) develop in ninety percent of patients with dementia.2 These symptoms include, amongst others, agitation, psychosis, and mood disorders. Agitation may involve restlessness or pacing, verbal and physical aggression, wandering and disruptive vocalisations3.  If this happens on busy medical wards, it is not just distressing for the patient and families but also for staff and other patients.  

Older adults with physical comorbidities are also more prone to develop Organic Delirium, which may cause difficult behaviours. Research shows that those with dementia are more likely to develop delirium and, untreated, this may lead to the development of cognitive impairment4. Risk factors for developing Delirium include: age 65 years or older, cognitive impairment (past/ present) and /or dementia; current hip fracture and any severe illness (any clinical condition that is deteriorating or at risk of deterioration). Several other common conditions like pain or constipation may cause these behaviours too.

Assessment

The assessment for challenging behaviours should be holistic and comprehensive. Most older people admitted to medical wards are usually assessed and treated thoroughly for any underlying medical causes but it is important to consider and manage other contributing causes such as pain, constipation and polypharmacy.

Substance misuse in older people is often undetected in the community and can include prescribed medication such as benzodiazepines, opioids and over the counter drugs containing codeine. The first sign of dependence can be agitation, due to withdrawal symptoms, when patients are admitted to hospital. Alcohol withdrawal can be more prolonged and severe in older adults and may only be detected when admitted to hospital, particularly if there is a degree of cognitive impairment5.

Most professionals are aware of the relationship between delirium in older people with undiagnosed dementias but undetected depression and psychosis can also be a cause of agitation. Patients with severe mental illness can present with challenging behaviour due to non-concordance of psychotropic medication or if this has been inadvertently stopped on admission. 

Management

The management of challenging behaviours includes pharmacological and non-pharmacological means, particularly as it may be an expression of an unmet need, so it is important to consider non-pharmacological management and relieving distress before turning to medication. It is also important to understand that compromise may be necessary - that agitation may not stop completely, but as long as a reduction in its manifestation results in better quality of life for both patient and carers, this is an acceptable outcome.

Non pharmacological management

Environmental changes including clear signage, appropriate lightening can help to settle patients with delirium (but may be difficult to implement). Ensure processes are in place so that older patients have access to glasses, hearing aids and dentures, particularly when moving between wards. This may help with managing disorientation and to obviate possible aggression during intervention or personal care. The impact of delirium on the patient and their families can be significant, but discussing the diagnosis and providing information may help them to understand, and deal with the symptoms better.

Pharmacological management

Haloperidol (an older antipsychotic) and olanzapine (an atypical antipsychotic) are the recommended by NICE, in the management of delirium if patients are distressed or at risk to themselves or others, after other management strategies have failed4. It is advisable to start with lowest possible dose for the shortest period of time but use with caution in patients with dementia as there is an increased risk of vascular events. 

Antipsychotics are best avoided in patients with Lewy Body dementia owing to the risk of severe adverse reactions. Risperidone, an atypical anti-psychotic, is licensed for the short-term management of challenging behaviour in dementias. All antipsychotics have the potential to cause side-effects including sedation, postural hypertension, extrapyramidal side effects and falls. However, there is evidence that if delusions and hallucinations are present, Risperidone is effective. Benzodiazepines such as Lorazepam with a short half-life can be used to manage challenging behaviour but in high doses may cause paradoxical agitation and common side effects include sedation, falls and the risk of dependence.

In older adults, sleep pattern can be altered due to the environmental factors on a medical ward and melatonin can be used to re-establish sleep patterns. SSRI’s (e.g. Sertraline or Fluoxetine) can be used if there is irritability or aggression secondary to a depressive illness or in post-stroke emotional lability.

Legal Framework

The Cheshire West judgement has made significant changes to how we manage patients who lack capacity to consent to admission or treatment in a variety of settings including general hospitals. Patients on a medical ward who lack capacity to consent to their treatment or care may be deprived of their liberty. As a result, these patients will need to be assessed to determine whether they can be managed under the Deprivation of Liberty Safeguards (DoLS) or need to be detained under the Mental Health Act (MHA), but DoLS applies even to patients who are compliant with their treatment and who are not trying to leave hospital. It is also important to remember that not all patients need to be detained under Mental Health Act6

Conclusion

It is important to remember that it is often an individual’s distress and the context in which care is delivered, that can lead to challenging behaviour, as opposed to being an inevitable consequence of conditions such as dementia or delirium7. Despite this, management of agitation in older people can be complex and challenging but with a holistic and proactive approach may improve the patient’s and carer’s distress. 

Anitha Howard
Consultant Psychiatrist, Bensham Hospital, Gateshead 
Sharmi Bhattacharyya
Consultant Psychiatrist,Wrexham, BCUHB, Honorary Senior Lecturer, University of Chester

 

Tags: Dementia, Mental Health, psychiatry

Print Email

Search (mobile)

We use cookies to improve our website and your experience. Cookies used for the essential operation of the site have already been set. To find out more about the cookies we use and how to delete them, see our Privacy Policy.

I accept cookies from this site